Massengill’s Elixir Sulfanilamide: The Aftermath (2)
Since 1937, there have been at least 8 episodes of fatal mass poisoning caused by the oral ingestion of diethylene glycol-tainted drug products; although none has occurred in the United States.
In the summer of 1969, 7 children (ages 6-31 months) died in the area of Cape Town, South Africa, after receiving one or both of 2 liquid sedatives (Pronap or Plaxim). The products were made by the same pharmaceutical firm, which had substituted diethylene glycol for propylene glycol (the latter being an FDA-approved solvent for drugs, cosmetics, and food). Attempted treatment included rehydration, correction of metabolic acidosis, peritoneal dialysis (in 2 cases), and life support.
In 1986, 14 inpatients in a Bombay (Mumbai) hospital died of acute renal failure after receiving in-house glycerin therapy. The glycerin—which contained 18.5% diethylene glycol, 51% polyethylene glycol, and 9% glycerin—was purchased by the hospital through intermediary brokers, who had bought the product on the cheap from an industrial producer in India. Treatment with sodium bicarbonate, various diuretics, and dialysis (in 12 cases) was unsuccessful.
Between June and September of 1990, 47 children died at a Nigerian teaching hospital after ingesting paracetamol syrup that was tainted with diethylene glycol. Treatment consisted of rehydration and correction of acidosis, but none underwent dialysis. All died within 2 weeks of admission. (In a related incident, 109 Nigerian children died the same year after consuming ethylene glycol-tainted cough syrup.)
Beginning in 1990, a significant rise in the incidence of unexplained renal failure in Bengalese children was believed to be due to the ingestion of various brands of paracetamol elixir that were tainted with diethylene glycol. At least 67, and as many as 272, children were affected. After the government banned the sale of paracetamol elixirs in December 1992, pediatric hospitalizations for unexplained renal failure dropped by 84%.
In 1992, 29 people in Argentina died of acute renal failure as a result of consuming diethylene glycol-tainted propolis syrup. A study of 15 adult victims revealed a “good correlation” between the amount of diethylene glycol ingested and the anion gap. Syrup samples contained 65% diethylene glycol (w/v), and victims took between 5 and 20 mL. Therefore, the lethal dose of diethylene glycol for adults was estimated at 0.014-0.170 mg/kg body weight.
An increase in the incidence of unexplained renal failure in Haiti led to the discovery of diethylene glycol-induced disease in 109 children (ages 1 month-13 years) from the fall of 1995 to July 1996. The ingestion of locally made acetaminophen syrups (Afebril and Valodon) was significantly associated with the condition. Analysis revealed that these formulations were made with diethylene glycol-contaminated glycerin, which had been imported from a Chinese manufacturer by way of Europe. The median concentration of diethylene glycol in the final products was 14.4% (range, 1.2%-19.6%). The median estimated dose of consumed diethylene glycol (n = 32) was 1.34 mL/kg (range, 0.22-4.42 mL/kg), but toxic doses were often less than 1 mL/kg. The death rate among the children who remained in Haiti was 98% (85 of 87*). Among the 11 children transported to the United States for treatment, 8 survived, and 7 recovered renal function.
In 1998, 36 Indian children developed acute renal failure after consuming a diethylene glycol-tainted cough syrup, which was produced by a company in Gurgaon; 33 of these children died despite undergoing peritoneal dialysis. How and when diethylene glycol entered the syrup was unknown at the time of the medical report.
In the fall of 2006, an investigation into cases of unexplained renal failure in Panama ultimately led to the discovery of more than 100 deaths due to the consumption of cough syrup made with Chinese-imported glycerin. The glycerin, which was sold to the Panamanian health service, was incorporated into 260,000 bottles of the medicine. In its investigation, the New York Times traced 46 barrels of imported glycerin stock, labeled as 99.5% pure but containing ~24% diethylene glycol, from a Panamanian port to the Taxing Glycerine Factory in the Yangtze Delta (by way of Barcelona). A Panamanian government report released last year concluded that at least 174 people were poisoned and 115 were killed (66% death rate) as a direct result of the contaminated syrup (Bogdanich W. Panama releases ’06 report on poisoning. NYT, February 14, 2008).
The toxicity of diethylene glycol is believed to be due to its metabolite, HEAA—which is produced by the enzymatic activity of ADH and ALDH. But how HEAA produces cellular dysfunction is unclear, according to Kraut et al. Like other alcohols, diethylene glycol is rapidly absorbed from the gut and has a low volume of distribution (0.5 L/kg). Animal studies indicate that 30%-50% of diethylene glycol is eliminated through the liver, and 50%-70% via the kidneys. Although toxic and lethal doses in humans have been estimated in some reports of mass poisoning, susceptibility to diethylene glycol appears to vary widely for reasons that remain unknown.
Animal studies also indicate that the administration of ADH and ALDH inhibitors (eg, fomepizole) may prevent the production of HEAA, and dialysis (with or without fomepizole) has been used successfully in patients with diethylene glycol poisoning. Dialysis is not only instituted for renal failure, but may remove diethylene glycol and its toxic metabolite.
ADH = alcohol dehydrogenase; ADLH = aldehyde dehydrogenase; HEAA = 2-hydroxyethoxyacetic acid.
* Follow-up was unavailable for 11 children.
Depicted chemical structure of diethylene glycol from Wikipedia.